Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 189, NWS Omaha, NE

July 26, 2012Montgomery County, Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 26, 2012, 5:19 PM CDT for Montgomery County, Page County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2012, 5:19 PM CDT (22:19 UTC)
Expired
Jul 26, 2012, 5:45 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 5:41 PM CDTHAIL 15 Nne Yorktown, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WUUS53 KOAX 262219
SVROAX
IAC137-145-262245-
/O.NEW.KOAX.SV.W.0189.120726T2219Z-120726T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
519 PM CDT THU JUL 26 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST IOWA...
  NORTHEASTERN PAGE COUNTY IN SOUTHWEST IOWA...

* UNTIL 545 PM CDT

* AT 518 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  STANTON...OR 37 MILES NORTH OF TARKIO...AND MOVING SOUTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARINDA...VILLISCA...SHAMBAUGH AND HEPBURN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4063 9509 4090 9520 4090 9512 4098 9497
      4094 9494 4091 9493 4073 9493 4073 9491
      4072 9491
TIME...MOT...LOC 2218Z 328DEG 23KT 4095 9515 
WIND...HAIL 60MPH 1.75IN

$$

DEE
2 follow-up statements
663 
WWUS53 KOAX 262232
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
532 PM CDT THU JUL 26 2012

IAC137-145-262245-
/O.CON.KOAX.SV.W.0189.000000T0000Z-120726T2245Z/
MONTGOMERY IA-PAGE IA-
532 PM CDT THU JUL 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
CDT FOR SOUTHEASTERN MONTGOMERY AND NORTHEASTERN PAGE COUNTIES...

AT 530 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VILLISCA...OR 34 MILES NORTHEAST OF TARKIO...MOVING SOUTHEAST AT
25 MPH.

LOCATIONS IMPACTED INCLUDE...
CLARINDA...VILLISCA...SHAMBAUGH AND HEPBURN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4063 9509 4090 9520 4090 9512 4098 9497
      4094 9494 4090 9493 4072 9493 4072 9491
      4072 9491
TIME...MOT...LOC 2230Z 328DEG 23KT 4089 9510 
WIND...HAIL 60MPH 1.75IN

$$

DEE
658 
WWUS53 KOAX 262242
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
542 PM CDT THU JUL 26 2012

IAC145-137-262252-
/O.EXP.KOAX.SV.W.0189.000000T0000Z-120726T2245Z/
MONTGOMERY IA-PAGE IA-
542 PM CDT THU JUL 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTGOMERY AND
NORTHEASTERN PAGE COUNTIES WILL EXPIRE AT 545 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4063 9509 4090 9520 4090 9512 4098 9497
      4094 9494 4090 9493 4072 9493 4072 9491
      4072 9491
TIME...MOT...LOC 2242Z 328DEG 23KT 4089 9510 

$$

DEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:03 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 26, 3:03 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
303 PM CDT THU JUL 26 2012

.DISCUSSION...
SMALL CHANCE FOR PRECIPITATION TONIGHT...THEN THUNDERSTORM CHANCES
FRIDAY NIGHT THROUGH MONDAY...ARE THE PRIMARY FORECAST CONCERNS.

SECONDARY COOL FRONT WAS DROPPING THROUGH THE CWA THIS AFTERNOON.
TEMPERATURES WERE SIMILAR ON BOTH SIDES OF THE BOUNDARY...BUT DEW
POINTS DRIED CONSIDERABLY BEHIND THE FRONT. DEW POINTS WERE IN THE
THE 50S IN NORTHEAST NEBRASKA AS OF 2 PM...WHILE SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA HAD DEW POINTS BETWEEN 65 AND 70. INSTABILITY
WAS INCREASING IN THIS AREA WITH MOST UNSTABLE CAPE VALUES TOPPING
3000 J/KG. LOW LEVEL CONVERGENCE WAS RATHER WEEK AS WINDS ONLY
TURNED FROM WEST TO NORTHWEST AHEAD AND BEHIND FRONT. AND MID
LEVEL LAPSE RATES WERE RATHER TIMID AS WELL. STILL CUMULUS FIELD
WAS BUBBLING UP IN CYCLONIC FLOW IN EAST CENTRAL NEBRASKA AND WEST
CENTRAL IOWA. NAM...GFS AND HRRR ALL SUGGEST SOME CONVECTION WILL
FIRE IN THE UNSTABLE AIR OVER SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA LATE THIS AFTERNOON AND EVENING. GIVEN INSTABILITY AND WEAK
CONVERGENCE ALONG FRONT...PLUS THE FACT THAT RETURNS ARE SHOWING
UP ON RADAR...WILL INSERT ISOLATED STORMS THIS AFTERNOON AND
EVENING IN THOSE AREAS.

STORMS SHOULD MOVE OUT OR DISSIPATE RATHER QUICKLY BY
SUNSET...LEAVING MOSTLY CLEAR SKIES AND DIMINISHING WINDS AS
SURFACE HIGH PRESSURE SETTLES IN OVERNIGHT. THAT HIGH AND A
REDUCTION IN 850 TEMPS BY 5C OR SO WILL LEAD TO COOLER
TEMPERATURES FRIDAY. HAVE HIGHS FROM THE MIDDLE 80S NORTH TO NEAR
90 SOUTH FRIDAY AFTERNOON WITH LIGHT NORTH OR NORTHEAST WINDS.

AS THE HIGH SHIFTS EAST FRIDAY NIGHT...RETURN FLOW BEGINS AS
SHORTWAVE MOVES OFF THE HIGH PLAINS INTO THE REGION. MODELS HAVE
BEEN ADVERTISING THIS THE LAST SEVERAL DAYS...AND ARE NOW CONVERGING
ON A TRACK THROUGH SOUTH DAKOTA AND INTO SOUTHEAST SOUTH DAKOTA BY
12Z SATURDAY. THIS WILL SHIFT AXIS OF ASSOCIATED PRECIPITATION NORTH
OF OUR CURRENT FORECAST...WITH HIGHEST POPS ALONG THE SOUTH DAKOTA
BORDER. WILL MAINTAIN SMALL POPS SOUTHWARD AT LEAST TO INTERSTATE 80
LATE FRIDAY NIGHT AND SATURDAY MORNING WHERE HIGHER THETA-E AIR WILL
RIDE NORTH. AREA SHOULD LIFT TO THE NORTHEAST SATURDAY AFTERNOON AND
WILL MAINTAIN SMALL POPS IN OUR FAR NORTHEAST THEN.

A SIMILAR SITUATION WILL OCCUR SATURDAY NIGHT INTO SUNDAY AS ANOTHER
SHORTWAVE ROLLS THROUGH THE NORTHERN PLAINS. BOTH GFS AND ECMWF SHOW
THIS WAVE A BIT FARTHER NORTH THAN FRIDAY NIGHT WAVE...BUT
MOISTURE...LOW LEVEL JET AND ELEVATED INSTABILITY WILL ALL BE MORE
CONDUCIVE FOR SCATTERED OVERNIGHT CONVECTION. THUS WILL KEEP OUR
SMALL POPS FOR MOST OF THE CWA WITH HIGHEST CHANCES AGAIN IN THE
NORTH AND NORTHEAST.

SURFACE FRONT WILL TRAIL THIS SECOND WAVE AND SETTLE ACROSS THE CWA
SUNDAY NIGHT AND MONDAY. GFS AND ECMWF TRIGGER PRECIPITATION ALONG
THIS BOUNDARY AS YET ANOTHER SHORTWAVE DROPS THROUGH NORTHWEST FLOW
ALOFT...BUT EACH MODEL HAS A SLIGHTLY DIFFERENT TRACK.

WILL KEEP OUR DRY AND WARMER FORECAST GOING THROUGH MID WEEK AS
UPPER RIDGE TRIES TO BUILD BACK INTO THE REGION. MODELS ARE A LITTLE
LESS BULLISH ON BRINGING THIS INTO THE PLAINS...POSSIBLY ALLOWING
MORE SHORTWAVES TO DROP INTO THE REGION BRINGING SPORADIC PRECIP
CHANCES.

DERGAN

&&

.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.

VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH HIGH PRESSURE
BUILDING INTO THE REGION. ISOLATED EVENING STORMS COULD AFFECT
KOMA AND KLNK...BUT COVERAGE WILL BE SPARSE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 26, 4:37 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
437 PM CDT THU JUL 26 2012

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050>053-065>067-
078-088>090-092-271145-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-SALINE-
JEFFERSON-GAGE-JOHNSON-PAWNEE-
437 PM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS FROM FRIDAY NIGHT INTO SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.

IAZ069-079-080-090-091-NEZ068-091-093-271145-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-OTOE-NEMAHA-
RICHARDSON-
437 PM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS MAY
PRODUCE HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS FROM FRIDAY NIGHT INTO SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR FRIDAY.

In the hours before

Special weather statement, Jul 26, 3:56 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
356 PM CDT THU JUL 26 2012

IAZ069-262130-
POTTAWATTAMIE IA-
356 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTAWATTAMIE COUNTY
UNTIL 430 PM CDT...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MINDEN...OR 24 MILES NORTHEAST
OF OMAHA...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAKLAND...CARSON...MINDEN...MACEDONIA...NEOLA AND HANCOCK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA.

LAT...LON 4116 9516 4116 9543 4141 9569 4151 9562
      4151 9551 4134 9515
TIME...MOT...LOC 2052Z 307DEG 23KT 4144 9561

DEE
Special weather statement, Jul 26, 3:59 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY
NEBRASKA 359 PM CDT THU JUL 26 2012

IAZ091-262130-
PAGE IA-
359 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAGE COUNTY UNTIL 430
PM CDT...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CLARINDA...OR
27 MILES NORTHEAST OF TARKIO...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARINDA...SHAMBAUGH...YORKTOWN AND HEPBURN.

LAT...LON 4057 9503 4077 9529 4090 9516 4090 9513
      4081 9493 4073 9493 4073 9491 4057 9492
TIME...MOT...LOC 2057Z 307DEG 23KT 4080 9515

DEE
Local storm report, Jul 26, 4:32 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
432 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             2 W OAKLAND             41.31N 95.44W
07/26/2012  E1.00 INCH       POTTAWATTAMIE      IA   EMERGENCY MNGR

            ALSO 40-45 MPH WINDS.

&&

JB
Local storm report, Jul 26, 4:56 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
456 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6 N RED OAK             41.10N 95.22W
07/26/2012  E1.00 INCH       MONTGOMERY         IA   LAW ENFORCEMENT

&&

JB
Local storm report, Jul 26, 5:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             3 N RED OAK             41.06N 95.22W
07/26/2012  E1.75 INCH       MONTGOMERY         IA   EMERGENCY MNGR

&&

JB
Local storm report, Jul 26, 5:14 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
514 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             RED OAK                 41.01N 95.22W
07/26/2012  E1.00 INCH       MONTGOMERY         IA   LAW ENFORCEMENT

&&

JB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:38 PM CDTSpecial Weather StatementOAXMontgomery52 min
Jul 26, 3:59 PM CDTSpecial Weather StatementOAXPage31 min
Jul 26, 4:02 PM CDTSevere Thunderstorm WarningOAXPottawattamie28 min
Jul 26, 4:29 PM CDTSevere Thunderstorm WarningOAXPottawattamie31 min
Jul 26, 4:44 PM CDTSevere Thunderstorm WarningOAXMontgomery46 min
Jul 26, 5:46 PM CDTSpecial Weather StatementOAXPage29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.